Category: 

What Are the Most Common Ceftriaxone Side Effects?

Article Details
  • Written By: S. Berger
  • Edited By: Shereen Skola
  • Last Modified Date: 23 June 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article

Ceftriaxone is an antibiotic medication that is considered effective against a wide range of bacteria. This medication is part of the cephalosporin drug family, and it works by preventing the formation of bacterial cell walls, killing the organisms as they attempt to replicate. There are several known ceftriaxone side effects, but for the most part, this medication is well-tolerated by patients, meaning that most people that use it do not experience a large number of side effects.

Some of the most common ceftriaxone side effects occur in the gastrointestinal (GI) tract. These effects include nausea, vomiting, and diarrhea. Cephalosporin drugs may affect sensitive individuals and disrupt the replication of GI tissue, which divide often, and must manufacture cell membranes quickly, just as bacteria do. In some patients, this process is interrupted by the medication, and side effects emerge.

This drug is often given via injection to treat localized infections. The most common ceftriaxone side effects seen when injection is used to administer the drug are pain and swelling at the injection site. Almost one-fifth of the patients to receive this drug via injection show this small irritation near the injection site.

Many of these ceftriaxone side effects are not serious in nature, and do not require further attention from a medical professional. After a day or two to grow tolerant to the side effects, many patients no longer experience them. These common side effects should only be reported if they persist or become greater in severity.

Ad

Occasionally, more severe ceftriaxone side effects can result from taking this drug. Bloody stools, painful stomach cramps, or back pain accompanying vomiting are all reasons to consult a medical professional. These effects could possibly be signs of larger medical problems, such as extensive damage to the GI tract. Other side effects such as extreme fatigue, having a yellowish tone to the skin or eyes, or developing pale skin may also be signs of related problems, and are also cause to seek medical assistance. Resistant bacteria may also account for some of these symptoms, and a doctor's input is required to determine if treatment with another antibiotic is a proper course of action.

Allergic reactions may occur in some individuals sensitive to this medication. Severe reactions may be indicated by swelling of the hands, face, and tongue, shortness of breath, and dizziness. Left untreated, these allergies can eventually develop into life-threatening problems. For this reason, the presence of these symptoms necessitate contacting medical assistance, as well.

Ad

Discuss this Article

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email